Site Map

Drug-induced thrombocytopenia

Drug-induced thrombocytopenia; Immune thrombocytopenia - drug

Thrombocytopenia is any disorder in which there are not enough platelets. Platelets are cells in the blood that help the blood clot. A low platelet count makes bleeding more likely.

When medicines or drugs are the causes of a low platelet count, it is called drug-induced thrombocytopenia.

Images

Blood clot formation
Blood clots

I Would Like to Learn About:

Causes

Drug-induced thrombocytopenia occurs when certain medicines destroy platelets or interfere with the body's ability to make enough of them.

There are two types of drug-induced thrombocytopenia: immune and nonimmune.

If a medicine causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is the most common cause of drug-induced immune thrombocytopenia.

If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medicine called valproic acid may lead to this problem.

Other medicines that cause drug-induced thrombocytopenia include:

Symptoms

Decreased platelets may cause:

Treatment

The first step is to stop using the medicine that is causing the problem.

For people who have life-threatening bleeding, treatments may include:

Possible Complications

Bleeding can be life threatening if it occurs in the brain or other organs.

A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.

When to Contact a Medical Professional

Call your healthcare provider if you have unexplained bleeding or bruising and are taking medicines, such as the ones mentioned above under Causes.

Related Information

Platelet count
Bleeding into the skin
Bleeding

References

Abrams CS. Thrombocytopenia. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 172.

Warkentin TE. Thrombocytopenia caused by platelet destruction, hypersplenism, or hemodilution. In: Hoffman R, Benz EJ, Silberstein LE, et al, eds. Hematology: Basic Principles and Practice. 7th ed. Philadelphia, PA: Elsevier; 2018:chap 132.

BACK TO TOP

Review Date: 5/22/2019  

Reviewed By: Todd Gersten, MD, Hematology/Oncology, Florida Cancer Specialists & Research Institute, Wellington, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

ADAM Quality Logo

A.D.A.M., Inc. is accredited by URAC, for Health Content Provider (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics. This site complies with the HONcode standard for trustworthy health information: verify here.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2021 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.